Minor side effects cause misery


If you watch television, you know that prescription drug ads have proliferated like dandelions after a spring rain. They often list a number of serious or even life-threatening side effects. You hear them recited while people on the screen are smiling and having fun.

The commercial for the rheumatoid arthritis drug Xeljanz XR cautions that it “can lower your ability to fight infection, including tuberculosis. Serious, sometimes fatal infections, lymphoma and other cancers have happened ... Tears in the stomach or intestines, low blood cell count and higher liver tests and higher cholesterol levels have happened ...”

A medicine for bipolar disorder, Vraylar, warns of an increased risk of death or stroke in older people with dementia. Fever, stiff muscles or confusion could signal “a life-threatening reaction.” Uncontrollable muscle movements may be permanent. The announcer continues, “High cholesterol and weight gain, high blood sugar which could lead to coma or death, decreased white blood cells, which can be fatal, dizziness upon standing, falls, seizures, impaired judgment, heat sensitivity and trouble swallowing may occur.”

Such adverse reactions are not the only problems patients may encounter with prescribed medications. However, they might be the only ones doctors warn people about.

Many of these medicines also have less serious complications. Doctors and pharmacists refer to them as “minor side effects.” They include things like fatigue, cough, headache, heartburn, constipation, diarrhea, insomnia, weight gain, hair loss and blurred vision.

Such reactions may not be life-threatening, but they can make people’s lives miserable. Often, people may not realize that a health problem is related to their medication. If a health professional doesn’t mention minor side effects, how would a patient figure out the connection?

One of the most popular drugs in the pharmacy is lisinopril, prescribed to control blood pressure. Doctors who prescribe it may not mention that this ACE inhibitor can cause a chronic cough. One reader related this story:

“A month and a half ago, my doctor prescribed lisinopril for my hypertension. She never told me about any side effects. I had been taking it for about three weeks when I woke up one night with a horrible coughing spell. This went on for about a week. I was getting no sleep at all because of the coughing and the irritation in my throat.

“I went back to my doctor, and she told me that I had allergies. She prescribed a steroid inhaler and told me to take Zyrtec once a day. Another week went by, and I still had a dry, hacking cough. It was getting so bad that I couldn’t go to work.

“I am an ex-smoker and I was imagining the worst: throat cancer, emphysema or the like. I searched online to see if anyone else was having the same problems and I found The People’s Pharmacy website. What a revelation that lisinopril was causing the problem all along!”

Other people have shared their distress with drug-induced hair loss, rash, headache, dry mouth or constipation. They may not be as scary as cancer or liver damage, but they deserve serious attention.

Health professionals should write down common and serious drug side effects and the symptoms they might cause. That will allow patients to recognize and respond promptly to adverse drug reactions that affect the quality of their lives.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. In their column, the Graedons answer letters from readers. Email them via their website, www.PeoplesPharmacy.com.

2018 King Features Syndicate

More like this from vindy.com

Don't Miss a Story

Sign up for our newsletter to receive daily news directly in your inbox.